Mississippi, 2002

Hail and Damaging Winds in Mississippi, April 8, 2002

April 8, 2002 · NWS JAN · 28 events in 22 counties and zones

27 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$114,000
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 8, 2:20 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Apr 8, 2:20 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 AM CDT MON APR 8 2002

A VERY ACTIVE WEATHER SITUATION IS EXPECTED FOR TODAY WITH POSSIBLE
SEVERE WEATHER...FLOODING...AND SUSTAINED WINDS NEAR 25 MPH.

A SEVERE THUNDERSTORM WATCH IS ALREADY IN EFFECT AT THIS TIME FOR
WESTERN SECTIONS OF THE FORECAST AREA. THE STORMS OCCURRING IN THE
CURRENT SEVERE THUNDERSTORM BOX SHOULD CONTINUE TO MOVE EASTWARD
ACROSS OUR FORECAST AREA TODAY. THE LINE OF STORMS MAY WEAKEN A BIT
AS THE STORMS ENTER MISSISSIPPI AS THE BEST UPPER LEVEL DIVERGENCE
IS FARTHER WEST. HOWEVER...THE 300 MB JET WILL SHIFT EASTWARD LATER
TODAY AND WILL SHIFT THE RIGHT ENTRANCE REGION OF THE JET TO THE
MISSISSIPPI RIVER BY THIS AFTERNOON. STORMS ARE LIKELY TO INTENSIFY
DURING THE AFTERNOON HOURS WITH THE STRONGEST STORMS AND HEAVIEST
RAINFALL GENERALLY ALONG AND WEST OF A EUPORA TO KOSCIUSKO TO
BRANDON TO BROOKHAVEN LINE. LOCATIONS EAST OF THIS LINE ARE STILL
LIKELY TO SEE GOOD COVERAGE OF RAINFALL TODAY AND INTO TONIGHT.
EXPECT SOME RAINFALL ACTIVITY WILL EVEN LINGER INTO TUESDAY EAST OF
THE MISSISSIPPI RIVER...ESPECIALLY IN SOUTHEASTERN SECTIONS.

WINDS ARE LIKELY TO BE STRONG TODAY ACROSS THE ENTIRE FORECAST AREA
AS THE REGION IS SQUEEZED BETWEEN A STRONG HIGH PRESSURE CENTER OFF
THE U.S. EAST COAST AND LOW PRESSURE TO THE WEST. WILL ISSUE A WIND
ADVISORY FOR TODAY ACROSS THE ENTIRE FORECAST AREA.

FOR FLOODING POTENTIAL...THE HPC HAS OUR ENTIRE FORECAST AREA IN AN
AREA OF POSSIBLE EXCESSIVE RAINFALL. AT THIS TIME...BELIEVE THE
STRONGEST THREAT FOR HEAVY RAINFALL IS IN MUCH OF THE WESTERN HALF
OF THE FORECAST AREA WHERE UPPER LEVEL JET SUPPORT SHOULD BE THE
GREATEST (GENERALLY WEST OF THE LINE MENTIONED IN FIRST PARAGRAPH
ABOVE). WILL ISSUE A FLOOD WATCH FOR TODAY FOR MUCH OF THE WESTERN
HALF OF OUR FORECAST AREA.

CONCERNING SEVERE POTENTIAL...THE FORECAST INSTABILITIES LOOK
SOMEWHAT MARGINAL FOR SEVERE WEATHER TODAY BUT ETA MODEL DOES
PREDICT AFTERNOON CAPE VALUES UP TO 1800 J/KG IN THE VICKSBURG AREA.
FORECAST SFC TO 3 KM HELICITY VALUES LOOK VERY FAVORABLE WITH
WIDESPREAD 400 TO 600 M2/S2 VALUES FOR THIS AFTERNOON. THE EXPECTED
POSITION OF THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET OVER
THE MISSISSIPPI RIVER AREA BY THIS AFTERNOON WILL ALSO INCREASE THE
SEVERE POTENTIAL IN WESTERN SECTIONS. WILL MENTION SEVERE FOR ALL
LOCATIONS MENTIONED IN THE FLOOD WATCH AREA. EASTERN SECTIONS COULD
ALSO SEE SOME STRONG STORMS BUT WILL LEAVE OUT MENTION OF SEVERE AT
THIS TIME.

THE WEATHER SYSTEM WILL BE SLOW TO MAKE EASTWARD PROGRESS TONIGHT.
OUR SOUTHEASTERN SECTIONS WILL SEE BULK OF THE RAINFALL FOR THIS
EVENT TONIGHT AND EARLY TUESDAY. EXPECT WEDNESDAY TO BE DRY.

EXPECT MILD TEMPERATURES FOR THE PERIOD...ESPECIALLY MILD TONIGHT AS
STRONG SOUTHERLY WINDS KEEP TEMPERATURES IN THE 60S. MINIMUMS SHOULD
DROP INTO THE 50S FOR TUESDAY NIGHT. DAYTIME HIGH TEMPERATURES
SHOULD GENERALLY BE IN THE 70S THROUGH THE PERIOD. WILL STAY CLOSE
TO AVN/NGM GUIDANCE NUMBERS WHICH ARE CONSISTENT WITH EACH OTHER AND
WHICH APPEAR TO HAVE REASONABLE NUMBERS.

IN THE EXTENDED (THURSDAY THROUGH SUNDAY)...WILL KEEP MENTION OF
CHANCE OF SHOWERS IN FORECAST FOR FRIDAY THROUGH SUNDAY...BUT SO FAR
DOES NOT LOOK LIKE ANY MAJOR RAINFALL EVENTS ON THE HORIZON.
TEMPERATURES SHOULD BE SEASONABLY MILD.

THANKS TO NWS KNEW...KMOB...AND KMEM FOR COORD.

PRELIM NUMBERS...
JAN 076/065 077/058 075 +86-0
MEI 077/065 074/056 075 78710

.JAN...
AR...FLOOD WATCH FOR TODAY AND WIND ADVISORY FOR TODAY...EXTREME
SOUTHEAST AR ZONES.
LA....FLOOD WATCH FOR TODAY AND WIND ADVISORY FOR TODAY IN NORTHEAST
LA ZONES
MS...WIND ADVISORY FOR TODAY FOR ALL THE KJAN MS ZONES. FLOOD WATCH
FOR TODAY FOR ALL KJAN ZONES ALONG AND WEST OF EUPORA TO KOSCIUSKO
TO BRANDON TO BROOKHAVEN LINE.

15

In the hours before

Special weather statement, Apr 7, 9:49 PM CST, 5 hours 41 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
1049 PM CDT SUN APR 07 2002

...THUNDERSTORMS...
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...MAINLY TOWARDS
MORNING...ACROSS PORTIONS OF THE LOWER MISSISSIPPI  VALLEY. THE
GREATEST CHANCE OF SEEING SHOWERS AND THUNDERSTORMS WILL
GENERALLY BE ALONG AND WEST OF A LINE FROM NATCHEZ TO VICKSBURG
TO YAZOO CITY TO GRENADA. NO SEVERE WEATHER IS EXPECTED THROUGH 6
AM.

PRECIPITATION CHANCES WILL CONTINUE TO INCREASE AS LOW LEVEL
MOISTURE RETURNS AND AN UPPER LEVEL DISTURBANCE APPROACHES THE
AREA ON MONDAY. AS THE WHOLE SYSTEM COMES TOGETHER...A FEW
THUNDERSTORMS MAY DEVELOP TOWARDS MORNING OVER EXTREME SOUTHEAST
ARKANSAS...EAST LOUISIANA AND PORTIONS OF THE MISSISSIPPI DELTA
REGION. AFTER THAT...CONDITIONS FOR HEAVY RAINFALL AND SOME
SEVERE THUNDERSTORMS WILL BE MORE LIKELY ON MONDAY. THE MAIN
CONCERN WITH THIS SYSTEM WILL BE FROM THUNDERSTORMS PRODUCING
STRONG WINDS...SMALL HAIL AND HEAVY RAIN. WIDESPREAD RAINFALL
TOTALS FROM 2 TO 4 INCHES WITH ISOLATED AMOUNTS NEAR 5 INCHES
WILL ALSO BE POSSIBLE THROUGH MONDAY NIGHT.

THE ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL WILL NOT BE
NEEDED TONIGHT. HOWEVER THE ACTIVATION OF STORM SPOTTERS AND
EMERGENCY MANAGEMENT PERSONNEL MAY BE NEEDED MONDAY.

...NON PRECIPITATION...
BREEZY SOUTHERLY WINDS WILL CONTINUE OVERNIGHT...CAUSING AREA
LAKES AND RIVERS TO REMAIN CHOPPY. WITH WINDS STEADY FROM 15 TO
25 MPH AND GUSTS TO 30 MPH POSSIBLE...CAUTION IS ADVISED. CAUTION
IS ALSO ADVISED FOR THOSE DRIVING HIGH PROFILE
VEHICLES...ESPECIALLY ON EAST WEST ROADWAYS.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Warren

When
April 8, 3:30 AM CST
Where
Warren County, Vicksburg
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
32.357, -90.852 (the zone’s center; the record gives no point)

Non-severe thunderstorms produced wind gusts to 40 mph across portions of the county. Minor roof damage occurred at a restaurant in Vicksburg. Several trees and limbs were also knocked down from Vicksburg to Bovina.

Hail, Madison

When
April 8, 3:36 AM CST
Where
Madison County, 3 mi NW of Madison
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.500, -90.133

Thunderstorm Wind, Madison

When
April 8, 5:30 AM CST
Where
Madison County, Madison
Property damage
$1,000
Reported by
NEWSPAPER
Coordinates
32.635, -90.034 (the zone’s center; the record gives no point)

Non-severe thunderstorms knocked a tree down onto the Natchez Trace Parkway near a point just south of the Highway 43 interchange in Madison County. Later that morning, a fatality occurred indirectly as a motorist traveling the Parkway slammed into the fallen tree.

Thunderstorm Wind, Simpson

When
April 8, 5:30 AM CST
Where
Simpson County, Harrisville
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.967, -90.083

A few trees were blown down in and around town.

Thunderstorm Wind, Scott

When
April 8, 5:45 AM CST
Where
Scott County, 2 mi N of Morton
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.383, -89.667

A couple of trees were blown down along Highway 481.

Thunderstorm Wind, Lawrence

When
April 8, 12:15 PM CST
Where
Lawrence County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.550, -90.433

Large limbs were blown down across several roads throughout the county.

Thunderstorm Wind, Simpson

When
April 8, 12:25 PM CST
Where
Simpson County, D Lo
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.983, -89.900

Several trees were blown down from Jupitor Rd to near Campbell Creek Rd north of the Strong River.

Thunderstorm Wind, Jefferson Davis

When
April 8, 1:00 PM CST
Where
Jefferson Davis County, Bassfield
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
31.500, -89.750

A shed behind a daycare was completely destroyed. Many trees were blown down in and around town as well.

Thunderstorm Wind, Scott

When
April 8, 1:20 PM CST
Where
Scott County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.383, -89.550

A few trees were blown down.

Thunderstorm Wind, Covington

When
April 8, 1:30 PM CST
Where
Covington County, Countywide
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.617, -89.583

A few trees were blown down.

Thunderstorm Wind, Neshoba

When
April 8, 1:36 PM CST
Where
Neshoba County, 2 mi NE of Philadelphia
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.783, -89.100

A few trees were knocked down.

Thunderstorm Wind, Smith

When
April 8, 1:40 PM CST
Where
Smith County, Raleigh
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.033, -89.533

Numerous trees were blown down around town and across portions of the county.

Thunderstorm Wind, Newton

When
April 8, 1:40 PM CST
Where
Newton County, Newton
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.317, -89.167

Several trees were blown down on Liberty Church Rd in town.

Thunderstorm Wind, Jasper

When
April 8, 1:50 PM CST
Where
Jasper County, Stringer
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.867, -89.267

A tin roof was peeled off a barn. Several trees were blown down as well.

Thunderstorm Wind, Marion

When
April 8, 2:00 PM CST
Where
Marion County, 4 mi W of Columbia
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.250, -89.900

Several trees were blown down.

Thunderstorm Wind, Winston

When
April 8, 2:00 PM CST
Where
Winston County, Boon
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.100, -88.967

Several trees were blown down across eastern portions of the county.

Thunderstorm Wind, Lamar

When
April 8, 2:00 PM CST
Where
Lamar County, Purvis
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.150, -89.417

A few trees were knocked down across the county.

Thunderstorm Wind, Kemper

When
April 8, 2:10 PM CST
Where
Kemper County, Preston
Property damage
$2,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
32.883, -88.833

Numerous trees and powerlines were blown down near town and along Highway 495.

Thunderstorm Wind, Oktibbeha

When
April 8, 2:10 PM CST
Where
Oktibbeha County, 3 mi E of Starkville
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
33.467, -88.783

Several trees were blown down across eastern portions of the county.

Thunderstorm Wind, Lauderdale

When
April 8, 2:15 PM CST
Where
Lauderdale County, Meridian
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.367, -88.717

Several trees were blown down across town.

Thunderstorm Wind, Forrest

When
April 8, 2:15 PM CST
Where
Forrest County, Hattiesburg
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.317

Several trees were blown down between Camp Shelby and Hattiesburg.

Thunderstorm Wind, Noxubee

When
April 8, 2:25 PM CST
Where
Noxubee County, Shuqualak
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.967, -88.583

Several trees and powerlines were blown down across southern portions of the county.

Thunderstorm Wind, Kemper

When
April 8, 2:25 PM CST
Where
Kemper County, Countywide
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
32.733, -88.650

Several trees and powerlines were blown down across the county.

Thunderstorm Wind, Jones

When
April 8, 2:30 PM CST
Where
Jones County, 15 mi S of Laurel
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.483, -89.133

Several trees were blown down across southern portions of the county.

Thunderstorm Wind, Clay

When
April 8, 2:30 PM CST
Where
Clay County, 2 mi SE of West Pt
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -88.633

Damaging straighline winds peeled back 3 roofs on homes in the area. A barn was also destroyed. Several trees and powerlines were blown down along Highway 50.

Thunderstorm Wind, Lowndes

When
April 8, 2:40 PM CST
Where
Lowndes County, Columbus
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
33.500, -88.433

One traffic light blown down in town. Numerous trees and powerlines were knocked down onto city and county roads by damaging, straightline winds.

Thunderstorm Wind, Lauderdale

When
April 8, 2:50 PM CST
Where
Lauderdale County, Meridian
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.367, -88.717

Roof on a home was severely damage. Several trees and powerlines were blown down across the city.

Thunderstorm Wind, Lowndes

When
April 8, 3:05 PM CST
Where
Lowndes County, Columbus
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
33.500, -88.433

A roof on a building in the city was damaged.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2002Every state in 2002This day in weather historyWarnings in Mississippi, April 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5290452, 5290454, 5290453, 5290455, 5290456, 5290457, 5290458, 5290459, 5290461, 5290462, 5290464, 5290465, 5290466, 5290527, 5290460, 5290463, 5290530, 5290528, 5290533, 5290529, 5290531, 5290536, 5290537, 5290532, 5290534, 5290535, 5290538, 5290539.